Alert archive / Florida / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 193, NWS Tallahassee, FL

July 7, 2017Walton County, Florida; Geneva County, Alabama

NWS Tallahassee, FL issued this severe thunderstorm warning at Jul 7, 2017, 2:52 PM CDT for Walton County, Florida; Geneva County, Alabama. It was in force for 23 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 7, 2017, 2:52 PM CDT (19:52 UTC)
Expired
Jul 7, 2017, 3:15 PM CDT
In force
23 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Geneva County, AL, Walton County, FL

The radar

The Eglin Afb radar (KEVX), 55 km from the middle of the area, began a volume at 19:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 7, 2:55 PM CDTTSTM WND DMG2 E Howells, ALPOWER OUTAGES DUE TO TREES ALONG WEDSEL ROAD SOUTH OF JULIUS ROAD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 7.9 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2017-07-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1252 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2017-07-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -30 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1252 J/kg
Mixed-layer CIN
-39 J/kg
Mixed-layer LCL
1006 m above ground
0-6 km bulk shear
3 kt
0-1 km storm-relative helicity
-30 m²/s²
0-3 km storm-relative helicity
-24 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

394 
WUUS52 KTAE 071952
SVRTAE
ALC061-FLC131-072015-
/O.NEW.KTAE.SV.W.0193.170707T1952Z-170707T2015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tallahassee FL
252 PM CDT FRI JUL 7 2017

The National Weather Service in Tallahassee has issued a

* Severe Thunderstorm Warning for...
  Western Geneva County in southeastern Alabama...
  North central Walton County in the Panhandle of Florida...

* Until 315 PM CDT

* At 252 PM CDT, a severe thunderstorm was located 7 miles southwest
  of Samson, or 12 miles east of Florala, moving northeast at 25 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Samson, Earlytown, Hacoda, Spears, Pera, Gaskin, Weeks,
  Sellersville, Lytle, Marl, Logan Field Municipal A/P, Ganer and
  Darlington.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3099 8626 3100 8619 3108 8619 3119 8610
      3119 8608 3111 8587 3099 8600 3099 8603
      3096 8604 3089 8612 3094 8630
TIME...MOT...LOC 1952Z 222DEG 24KT 3102 8611 

HAIL...1.00IN
WIND...60MPH
 
$$

ADL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 2:12 PM CDT, 40 minutes earlier.

Area forecast discussion, Jul 7, 2:12 PM CDT, 40 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
312 PM EDT Fri Jul 7 2017

.NEAR TERM [Through Tonight]...

The area will remain on the western edge of the surface ridge today
with its axis south of the area. A lee-side trough remains just
north of us. The 12Z KTAE sounding showed low to mid level
southwesterly flow, favorable for scattered sea-breeze-induced
convection. This is what we are seeing on radar this afternoon.
We'll see the convection develop slowly inland across our inland FL
zones. More isolated convection will occur across our northwestern
zones ahead of the trough. Isolated storms could linger into the
evening hours north of I-10 before dissipating. Another round of
isolated showers and storms will develop over the Gulf of Mexico
overnight and could come ashore before dawn along the panhandle
coast. It will be a typically muggy night with lows in the mid
70s.

.SHORT TERM [Saturday Through Sunday Night]...

An eastern CONUS trough will amplify a bit Saturday and Sunday as
a couple of shortwaves move through the Midwest. At the surface,
ridging will prevail locally with a cold front forecast to pull up
just short of the Tri-State region on Sunday. PoPs will be
slightly above normal over the weekend, driven by the seabreeze,
weak synoptic forcing, and possibly the front on Sunday. Afternoon
highs will be near the mid 90s on Saturday and closer to the lower
90s on Sunday.

.LONG TERM [Monday Through Friday]...

The eastern CONUS trough will retreat to the north beginning on
Monday, with deep layer ridging taking over through the end of
next week. The surface front will dissipate in place across the
Southeast as well. PoPs may still be slightly elevated on Monday
as the front dissipates nearby, with normal rain chances due to
the seabreezes expected for the remainder of the period. Highs
will gradually climb back through the middle 90s into the upper
90s by mid to late week.

&&

.AVIATION [Through 18Z Saturday]...

VFR conditions are forecast outside of thunderstorms. TLH will see
TS in and around the terminal early in this cycle. DHN may also get
some TS close to the terminal later this afternoon. Morning
convection over the Gulf of Mexico could get close to ECP by around
14Z Saturday.

&&

.MARINE...

Light winds and low seas will prevail for the next several days.
The only exceptions will slight afternoon wind and sea
enhancements in the seabreeze zone.

&&

.FIRE WEATHER...

No hazardous fire weather conditions are expected for the next
several days.

&&

.HYDROLOGY...

While storms will be a bit more numerous on Saturday and Sunday,
average 2-day totals should range between 1-2". Thereafter,
typical summertime storms and coverage are expected. Thus the
expected QPF over the weekend and the scattered nature of storms
through next week should preclude any river, urban, or rural
flooding concerns.

&&

.PRELIMINARY POINT TEMPS/POPS...

Tallahassee   75  93  74  91  73 /  10  50  20  70  30
Panama City   79  88  78  87  79 /  20  50  40  50  30
Dothan        74  90  74  90  74 /  20  50  20  60  30
Albany        75  91  74  91  74 /  20  40  20  60  50
Valdosta      73  95  73  93  72 /  10  30  20  60  40
Cross City    75  92  74  90  73 /  20  20  20  40  20
Apalachicola  78  89  77  88  77 /  10  30  30  50  30

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AL...None.
GM...None.
&&

NEAR TERM...Wool
SHORT TERM...Harrigan
LONG TERM...Harrigan
AVIATION...Wool
MARINE...Harrigan
FIRE WEATHER...Fournier
HYDROLOGY...Harrigan

In the hours before

Local storm report, Jul 7, 2:38 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
338 PM EDT FRI JUL 07 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     TSTM WND DMG     2 SSW LEON SINKS        30.28N 84.36W
07/07/2017                   WAKULLA            FL   911 CALL CENTER

            REPORT OF TREE DOWN ON THORNWOOD RD

&&

RH
Local storm report, Jul 7, 2:40 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
340 PM EDT FRI JUL 07 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     TSTM WND DMG     1 SSE CRAWFORDVILLE     30.16N 84.36W
07/07/2017                   WAKULLA            FL   911 CALL CENTER

            REPORT OF TREE DOWN ON HINES ST

&&

RH
Special weather statement, Jul 7, 2:42 PM CDT, 10 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
242 PM CDT FRI JUL 7 2017

ALZ068-FLZ007-072015-
Geneva AL-North Walton FL-
242 PM CDT FRI JUL 7 2017

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN GENEVA AND NORTHWESTERN
WALTON COUNTIES UNTIL 315 PM CDT...

At 242 PM CDT, National Weather Service doppler radar indicated a a
strong thunderstorm 9 miles east of Florala, moving northeast at 25
mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Samson, Liberty, Gordon, Earlytown, Hacoda, Spears, Pera, Cluster
Springs, Gaskin, Sand Hill, Weeks, Sellersville, Lytle, Marl, Logan
Field Municipal A/P, Ganer, New Harmony, Lowery and Caney Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3099 8627 3100 8619 3111 8619 3119 8614
      3113 8589 3099 8602 3099 8604 3097 8604
      3080 8620 3088 8634
TIME...MOT...LOC 1942Z 217DEG 23KT 3100 8617

ADL

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 7, 1:27 PM CDTSevere Thunderstorm WarningTAEGadsden, Leon, Liberty33 min
Jul 7, 1:30 PM CDTSevere Thunderstorm WarningTAELiberty, Wakulla30 min
Jul 7, 2:02 PM CDTSevere Thunderstorm WarningTAEWakulla28 min
Jul 7, 2:15 PM CDTSevere Thunderstorm WarningTAELeon, Wakulla45 min
Jul 7, 2:50 PM CDTSevere Thunderstorm WarningTAEJefferson, Leon25 min
Jul 7, 3:16 PM CDTSevere Thunderstorm WarningTAEJefferson, Leon29 min
Jul 7, 3:45 PM CDTSevere Thunderstorm WarningTAEJefferson, Madison30 min
Jul 7, 4:03 PM CDTSevere Thunderstorm WarningTAEJefferson, Madison27 min
Jul 7, 4:26 PM CDTSevere Thunderstorm WarningTAELafayette, Madison49 min
Jul 7, 2:42 PM CDTSpecial Weather StatementTAEGeneva33 min
Jul 7, 3:34 PM CDTSpecial Weather StatementTAECoffee41 min
Jul 7, 3:38 PM CDTSpecial Weather StatementTAEGeneva37 min
Jul 7, 4:01 PM CDTSpecial Weather StatementTAECoffee44 min
Jul 7, 4:11 PM CDTSevere Thunderstorm WarningTAECoffee, Dale36 min
Jul 7, 4:22 PM CDTSpecial Weather StatementTAEDale53 min
Jul 7, 5:01 PM CDTSpecial Weather StatementTAEHenry44 min
Jul 7, 5:03 PM CDTSevere Thunderstorm WarningTAEDale, Henry42 min

Nearby

Severe Thunderstorm Warnings in Florida, 2017Severe Thunderstorm Warnings in Alabama, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.